Alert archive / Arizona / Wind Advisories in 2023

Wind Advisory 3, NWS Flagstaff, AZ

March 4, 2023Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this wind advisory at Mar 4, 2023, 1:43 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Mar 5, 2023, 5:00 AM MST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Mar 4, 2023, 1:43 PM MST (20:43 UTC)
In effect from
Mar 5, 2023, 5:00 AM MST
Expired
Mar 5, 2023, 8:00 PM MST
In force
15 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2023-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2023-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2925 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

932 
WWUS75 KFGZ 042043
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
143 PM MST Sat Mar 4 2023

AZZ004>007-012-015-016-051200-
/O.NEW.KFGZ.WI.Y.0003.230305T1200Z-230306T0300Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Little Colorado River Valley in Coconino County-
Western Mogollon Rim-Eastern Mogollon Rim-
Including the cities of Fredonia, Jacob Lake, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Wupatki N.M., 
Tuba City, Flagstaff, Williams, Munds Park, Heber, Happy Jack, 
and Forest Lakes
143 PM MST Sat Mar 4 2023 /143 PM MST Sat Mar 4 2023/

...WIND ADVISORY IN EFFECT FROM 5 AM TO 8 PM MST SUNDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Kaibab Plateau, Eastern Mogollon Rim, Western Mogollon
  Rim, Coconino Plateau, Marble and Glen Canyons, Grand Canyon
  Country, Little Colorado River Valley in Coconino County.

* WHEN...From 5 AM to 8 PM MST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. In 
  addition, winds this strong can make driving difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ009>011-013-014-017-039-040-051200-
/O.NEW.KFGZ.WI.Y.0003.230305T1200Z-230306T0300Z/
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-White Mountains-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Keams Canyon, Kaibito, Canyon De Chelly, 
Chinle, Kayenta, Window Rock, Ganado, Winslow, Holbrook, 
Snowflake, St. Johns, Springerville, Show Low, Greer, Pinetop, 
Navajo N.M., Dilkon, and Kykotsmovi
143 PM MST Sat Mar 4 2023 /143 PM MST Sat Mar 4 2023/

...WIND ADVISORY IN EFFECT FROM 5 AM TO 8 PM MST SUNDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...The Chuska Mountains and Defiance Plateau, Chinle
  Valley, Black Mesa, White Mountains, Little Colorado River 
  Valley in Apache County, Little Colorado River Valley in Navajo 
  County.

* WHEN...From 5 AM to 8 PM MST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. In 
  addition, winds this strong can make driving difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
2 follow-up statements
470 
WWUS75 KFGZ 051202
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
502 AM MST Sun Mar 5 2023

AZZ004>007-012-015-016-060300-
/O.CON.KFGZ.WI.Y.0003.000000T0000Z-230306T0300Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Little Colorado River Valley in Coconino County-
Western Mogollon Rim-Eastern Mogollon Rim-
Including the cities of Fredonia, Jacob Lake, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Wupatki N.M., 
Tuba City, Flagstaff, Williams, Munds Park, Heber, Happy Jack, 
and Forest Lakes
502 AM MST Sun Mar 5 2023 /502 AM MST Sun Mar 5 2023/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Kaibab Plateau, Eastern Mogollon Rim, Western Mogollon
  Rim, Coconino Plateau, Marble and Glen Canyons, Grand Canyon
  Country, Little Colorado River Valley in Coconino County.

* WHEN...From 5 AM to 8 PM MST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. In 
  addition, winds this strong can make driving difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ009>011-013-014-017-039-040-060300-
/O.CON.KFGZ.WI.Y.0003.000000T0000Z-230306T0300Z/
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-White Mountains-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Keams Canyon, Kaibito, Canyon De Chelly, 
Chinle, Kayenta, Window Rock, Ganado, Winslow, Holbrook, 
Snowflake, St. Johns, Springerville, Show Low, Greer, Pinetop, 
Navajo N.M., Dilkon, and Kykotsmovi
502 AM MST Sun Mar 5 2023 /502 AM MST Sun Mar 5 2023/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...The Chuska Mountains and Defiance Plateau, Chinle
  Valley, Black Mesa, White Mountains, Little Colorado River 
  Valley in Apache County, Little Colorado River Valley in Navajo 
  County.

* WHEN...From 5 AM to 8 PM MST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. In 
  addition, winds this strong can make driving difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
647 
WWUS75 KFGZ 060304
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
804 PM MST Sun Mar 5 2023

AZZ004>007-012-015-016-060415-
/O.EXP.KFGZ.WI.Y.0003.000000T0000Z-230306T0300Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Little Colorado River Valley in Coconino County-
Western Mogollon Rim-Eastern Mogollon Rim-
Including the cities of Fredonia, Jacob Lake, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Wupatki N.M., 
Tuba City, Flagstaff, Williams, Munds Park, Heber, Happy Jack, 
and Forest Lakes
804 PM MST Sun Mar 5 2023 /804 PM MST Sun Mar 5 2023/

...WIND ADVISORY WILL EXPIRE AT 8 PM MST THIS EVENING...

Winds are weakening and have fallen below Advisory criteria.
Expect southwesterly breezes of 15 to 25 mph to continue over the
high terrain through Monday. Gusty conditions are possible in 
vulnerable locations immediately downslope of the high terrain, 
such as Doney Park.

$$

AZZ009>011-013-014-017-039-040-060415-
/O.EXP.KFGZ.WI.Y.0003.000000T0000Z-230306T0300Z/
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-White Mountains-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Keams Canyon, Kaibito, Canyon De Chelly, 
Chinle, Kayenta, Window Rock, Ganado, Winslow, Holbrook, 
Snowflake, St. Johns, Springerville, Show Low, Greer, Pinetop, 
Navajo N.M., Dilkon, and Kykotsmovi
804 PM MST Sun Mar 5 2023 /804 PM MST Sun Mar 5 2023/

...WIND ADVISORY WILL EXPIRE AT 8 PM MST THIS EVENING...

Winds are weakening and have fallen below Advisory criteria.
Breezy southwesterly winds are possible over the White Mountains 
and locations just northeast of the high terrain through Monday.

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Mar 4, 9:19 AM MST, 4 hours 24 minutes earlier.

Area forecast discussion, Mar 4, 9:19 AM MST, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
919 AM MST Sat Mar 4 2023

.SYNOPSIS...Dry weather and cool temperatures are in the forecast
through much of next week. Look for gusty southwesterly winds
through Monday, strongest on Sunday, as a weather disturbance
brushes Arizona.

&&

.UPDATE...Quiet morning should result in a quiet day across the
high country with just some high clouds and breezy winds through
the afternoon. Only weather issue through the weekend will be the
winds, which increase on Sunday. Beautiful day to get outside and
enjoy the sunshine. Forecast is in great shape with only minor
tweaks needed.

&&

.PREV DISCUSSION /302 AM MST/...Moisture trapped under a strong
and shallow inversion Friday morning has largely dissipated thus
was no low stratus or fog to speak of this morning. Later today a
shortwave trough will begin to approach Arizona from the north.
While this system is expected to be dry it will result in
increasing surface pressure gradients with gusty southwest winds
at 10 to 20 mph gusting the 30 mph developing. High temperatures
will be mixed with some increase at lower elevations but with a
decrease in temperatures in the mountains compared to Friday.
Either way, with gusty winds afoot a chill will be in the air.

For tonight...Gusty southwest winds will continue. Winds just
above the surface will be in the 45 to 55 mph range and locations
downwind of terrain features such as Doney Park, Concho, House
Rock, Kayenta and Meteor Crater are apt to see wind gusts in
excess of 40 mph as atmospheric waves induced by terrain features
bring stronger winds to the surface. Gusty winds will keep low
temperatures elevated, largely in the 20s and 30s.

On Sunday...The western states shortwave digs closer to Arizona.
Once again this will be a dry system, but as you might guess, will
produce even stronger winds as pressure gradients strengthen.
Look for widespread sustained winds at 15 to 25 mph gusting to 45
to 55 mph along and north of the Mogollon Rim. South of the Rim
winds will be lighter ranging from 10 to 20 mph gusting to 30 mph.
Not much change in high temperatures with a few high to mid level
clouds streaming across the area.

From Monday onward...A longwave positive tilt trough will remain
over the western states but shifted further north than we have
seen recently. The result will be a series of shortwave
disturbances embedded within the longwave pattern only brushing
Arizona with little to no chance of precipitation. There's an
outside chance that one such shortwave later next week could be
stronger than currently forecasted but for now the model consenus
is for dry. Temperatures will moderate some as an air mass of
Pacific origins filters across Arizona. High temperatures will
gradually climb but remain on the cool side. Overnight lows will
moderate as well with the input of some Pacific moisture. It will
be windy at times as each disturbance brushes the state with the
strongest winds on Monday and again on Wednesday and Thursday.

&&

.AVIATION...For the 18Z TAF package...VFR conditions prevail for the
TAF period. Winds S/SW 10-20 kts with gusts 25-35 kts, become
stronger Sunday afternoon with gusts 35-45 kts. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...Dry conditions with steady below normal temperatures
continue through the weekend. Southwest winds increase this
afternoon with gusts 25 to 35 mph, strengthen further tonight into
Sunday with gusts 30 to 40 mph.

Monday through Wednesday...Dry conditions with temperatures warming
a degree or two each day continue through Wednesday. Breezy winds
from the southwest are expected each afternoon.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Meola
AVIATION...Kobold
FIRE WEATHER...Humphreys

For Northern Arizona weather information visit
weather.gov/flagstaff

Nearby

Wind Advisories in Arizona, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.